Arizona, 2013

Hail and Heavy Rain in Arizona, July 10, 2013

July 10, 2013 · NWS FGZ · 2 events in 1 county or zone

Strong thunderstorms produced heavy rain mainly over the Mogollon Rim and Yavapai County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Strong thunderstorms produced heavy rain mainly over the Mogollon Rim and Yavapai County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 10, 10:25 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 10, 10:25 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1025 AM MST WED JUL 10 2013

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORM COVERAGE TO THE REGION THROUGH
AT LEAST SUNDAY.

&&

.DISCUSSION...A MAJOR MCS ALONG THE ARIZONA/NEW MEXICO BORDER
OVERNIGHT PUSHED DEEPER MOISTURE NORTH AND WEST INTO THE REGION WITH
A MOISTURE-RICH BOUNDARY LAYER MOISTURE ALMOST TO THE UTAH BORDER.
MODIFIED SOUNDINGS FOR TODAY INDICATE 500-800 J/KG CAPE BY THIS
AFTERNOON...PRIMARILY ALONG AND SOUTH OF THE MOGOLLON RIM. DEBRIS
CLOUD AND A COOLER SURFACE WILL DELAY THE ONSET OF CONVECTION...BUT
INITIATION IS ABOUT READY OVER THE WHITES AND THE EASTERN MOGOLLON
RIM. STORM MOTION TODAY WILL DRIVE STORMS TO THE SOUTHWEST OF HIGHER
TERRAIN...WITH ANOTHER COMPLEX POSSIBLE OVER THE DESERTS TONIGHT.
THIS MAY ENHANCE NOCTURNAL CONVECTION...ESPECIALLY SOUTHWEST OF
FLAGSTAFF. THIS RICH MOISTURE ENVIRONMENT WILL CONTINUE FOR THE
REMAINDER OF THE WEEK. CURRENT PRODUCTS LOOK GOOD AND NO UPDATES
ARE NEEDED.

&&

.AVIATION...FOR THE 18Z PACKAGE...HIGH PRESSURE WILL REMAIN OVER
THE FOUR CORNERS REGION WITH INCREASING MONSOON MOISTURE. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF NORTHERN
ARIZONA...DIMINISHING AFTER 03Z. EXPECT MVFR/IFR CONDITIONS NEAR
STORMS WITH ERRATIC GUSTY WINDS UP TO 45 MPH. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE WILL REMAIN OVER THE SOUTHWEST UNITED
STATES THIS WEEK. ADDITIONAL MOISTURE WILL STREAM NORTHWARD ACROSS
NORTHERN ARIZONA TODAY AND THURSDAY...WITH INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE NEAR NORMAL.

FRIDAY THROUGH SUNDAY...AMPLE MONSOON MOISTURE WILL BRING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. TEMPERATURES WILL RUN
NEAR NORMAL.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........PETERSON
AVIATION.......BOHLIN
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Jul 10, 1:32 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
132 PM MST WED JUL 10 2013

AZZ014-017-102100-
NAVAJO AZ-APACHE AZ-
132 PM MST WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 200 PM MST

AT 129 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED THAT A
STRONG THUNDERSTORM VERNON...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS NORTH OF VERNON IN SOUTHWESTERN APACHE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3418 10989 3440 10979 3428 10959 3412 10970
TIME...MOT...LOC 2031Z 122DEG 15KT 3424 10972

TC
Special weather statement, Jul 10, 1:47 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
147 PM MST WED JUL 10 2013

AZZ014-017-102100-
NAVAJO AZ-APACHE AZ-
147 PM MST WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 200 PM MST

AT 140 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED THAT A
STRONG THUNDERSTORM NEAR VERNON...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE FROM PEA TO DIME IS EXPECTED WITH THIS STORM.

THIS STORM IS ALSO PRODUCING VERY HEAVY RAIN...AND LIKELY IS
PRODUCING PONDING OF WATER ON AREA ROADWAYS IN AND AROUND VERNON.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS IN AND AROUND VERNON IN SOUTHWESTERN APACHE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3418 10989 3440 10979 3428 10959 3412 10970
TIME...MOT...LOC 2031Z 122DEG 15KT 3424 10972

TC

The radar

The Flagstaff radar (KFSX), 131 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Navajo

When
July 10, 2:00 PM MST to 3:15 PM MST
Where
Navajo County, 4 mi E of Pinetop to 6 mi NW of Pinetop
Reported by
Trained Spotter
Coordinates
34.120, -109.880

Up to two inches of rain was reported in Pinetop-Lakeside. Dime sized hail covered the ground.

Hail, Navajo

When
July 10, 3:28 PM MST
Where
Navajo County, 2.2 mi SE of Heber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.410, -110.570

A trained spotter reported one inch diameter hail with heavy rain and localized flooding in Heber-Overgaard.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471708, 471705.